Facebook Pixel
EmpowHER Guest

A period a week after taking plan b??

By Anonymous October 10, 2010 - 3:32pm
Rate This

Hi, K I know this has been asked a hundred times but everyones version is a little different and I'm a little confused. My period started Sept 17th and the last day was Sept 21st. I had unprotected sex on the 23rd. I got plan b maybe 30 hours after.. so on the 24th is when i would have taken the pills. By sept 30th I started spotting which then seemed to have turned into a "period" lasting 5 days by the time the spotting was totally done, but it was quite heavy. I'm not sure if that is an indication that I ovulate early maybe and so the pill caused my period to be early? Because it was just as heavy as my normal period is. If I wouldnt have taken plan b i would be due for my period Oct 16th. Should it still come aound then or should i have started counting my cycle from the period that came sept 30th judging by how heavy it was? I'm just confused! the info says it can cause spotting not a full on period! which mine came like 16 days early!! thanks in advance!

Add a Comment4 Comments

EmpowHER Guest

I'm experiencing the same thing right no . Was told to go see a Dr. Hmm

December 22, 2014 - 2:16pm

Actually, what you are experiencing is exactly what the other women have experienced too, and the answer is the same: Plan B can cause a period to start early or late (usually by just a week), and it can also cause spotting or breakthrough bleeding. I know it is bad timing to not know when to expect your period, but Plan B is just a "mega dose" of hormones that can effect your bleeding pattern in this way.

The downside to taking emergency contraception--it can alter your cycle for a month (perhaps two). It's not harmful, and this "downside" is much better than the possible consequence of not taking emergency contraception. It does not mean you ovulated earlier necessarily, but it does mean that you will not know when to start counting or keeping track of your next period for October. Your cycle should be back to its previous state/length by November.

You can read more about emergency contraception side effects at: Emergency Contraception Update, 2010

October 10, 2010 - 7:18pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

So what about the chances of knowing whether the pill worked or not? There was clots in that bleeding so I still don't understand what to think.

October 12, 2010 - 7:49am
(reply to Anonymous)

Your next period should begin sometime around October 16th, but if it is a week late, don't panic...it could be the effects of Plan B. You can take a home pregnancy test to confirm, if your period does not begin.

"Blood clots" are different from menstrual bleeding that does contain uterine lining tissue as well as blood. Most women have menstrual bleeding that contains larger amounts of tissue that can be seen as "clumpy", as well as blood that is more "watery" or "thin".

I know it's bad timing to have a late period, or irregular bleeding pattern, after taking Plan B, but hang in there!

October 12, 2010 - 1:38pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!